Ohio, 2008

Hail in Ohio, August 6, 2008

August 6, 2008 · NWS CLE · 2 events in 1 county or zone

A trough of low pressure moved through the region during the overnight hours of the 6th. A small line of showers and thunderstorms developed over central Lake Erie and moved onshore over northeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A trough of low pressure moved through the region during the overnight hours of the 6th. A small line of showers and thunderstorms developed over central Lake Erie and moved onshore over northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 6, 12:32 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 12:32 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
132 AM EDT WED AUG 6 2008

.SYNOPSIS...
A COLD FRONT FRONT FROM LAKE HURON SOUTHWEST TO NORTHERN MISSOURI
WILL CONTINUE TO MOVE SOUTHEAST TONIGHT ACROSS THE REGION AND
ALLOW A COOLER LESS HUMID AIR MASS TO MOVE INTO THE REGION. HIGH
PRESSURE OVER THE NORTHERN MISSISSIPPI VALLEY WILL GRADUALLY BUILD
EAST INTO THE REGION WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
COLD FRONT IS TAKING ITS GOOD OLD TIME PUSHING SOUTH. FRONT JUST
PASSED THROUGH DETROIT AND WILL CONTINUE TO MAKE SLOW PROGRESS
THROUGH THE AREA OVERNIGHT. THUNDERSTORMS CONTINUE TO DEVELOP AND
DECAY AND THEN REDEVELOP ALONG THE FRONTAL BOUNDARY AND OVER
NORTHWEST PENNSYLVANIA AND ASHTABULA COUNTY OF OHIO.

I DROPPED PROBABILITIES TO CHANCE CATEGORY OVER NORTHWEST PENNSYLVANIA
AND NORTHEASTERN OHIO AND WILL KEEP CHANCE CATEGORY FOR THE REST
OF THE FORECAST AREA OVERNIGHT FOR THE SCATTERED THUNDERSTORMS.

REST OF THE FORECAST REMAINS UNCHANGED. FORECAST ALREADY SENT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
GENERALLY FAIR WEATHER WEDNESDAY THROUGH MOST OF THURSDAY AS HIGH
PRESSURE BUILDS INTO AND OVER THE REGION. BUT BY LATE THURSDAY THE
UPPER TROUGH OVER ONTARIO WILL DIG FAR ENOUGH SOUTH TO BEGIN TO
INFLUENCE THE REGION. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS
THURSDAY WITH HIGHER POPS THURSDAY NGT AND FRIDAY AS THE UPPER LOW
SPINS NEAR THE EASTERN LAKES. WARM LAKE ERIE HAS WARMED TO NEAR
25C AND WITH THIS UPPER SYSTEM NEARBY TEMPS WILL COOL ALOFT AND
PRODUCE LAKE INDUCED CAPES OVER 1000 J/KG. THIS SHOULD ENHANCE
INSTABILITY SHOWERS/TSTMS EAST OF CLE TOWARD ERI THU NIGHT THROUGH
FRI NGT. WILL INCREASE POPS TO 50 PERCENT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
COOLER AIR WILL BE FILTERING ACROSS THE LAKE ON SATURDAY AS JET
ENERGY DIVES THROUGH A TROUGH THAT WILL MOVE VERY SLOWLY ACROSS THE
CENTRAL GREAT LAKES. EXPECT TO SEE SHOWERS AT NIGHT AND THUNDER
DURING THE DAY WITH INCREASED LAPSE RATES OVER THE LAKE. EXPECT TO
SEE A COOL SATURDAY WITH TEMPERATURES A GOOD 5 TO 10 DEGREES BELOW
AVERAGE. STILL CONCERNED THAT HIGHS MAY REMAIN IN THE 60S WHERE
CLOUD COVER IS THE THICKEST ACROSS THE NORTHEASTERN CWA...ESPECIALLY
OVER NORTHWESTERN PA.

TEMPERATURES WILL BEGIN TO WARM ON SUNDAY WITH MORE BREAKS INT HE
CLOUD COVER WITH A RETURN TO NEAR AVERAGE ON MONDAY AND TUESDAY.
LOTS OF UNCERTAINTY BETWEEN MODELS FOR MONDAY AND TUESDAY FOR RAIN
CHANCES. FOR NOW HAVE KEPT CHANCES BELOW MENTIONABLE LEVELS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
WEAK COLD FRONT OVER LAKE ERIE WILL SAG SOUTH OVERNIGHT. WIDELY SCATTERED
SHRA CONTINUE OVER THE LAKE AND EASTERN AREAS. WILL TAKE ANOTHER
COUPLE OF HOURS FOR THIS ACTIVITY TO MOVE THROUGH. AFTER THAT WILL
GO WITH DRY FORECASTS ALL TAF SITES. WITH THAT SAID...AIRMASS
WILL REMAIN FAIRLY MOIST AND UNSTABLE TODAY SO WOULD NOT BE
SURPRISED IF SOME ISOLATED SHRA/TSRA DEVELOP THIS AFTERNOON. GIVEN
LOW CONFIDENCE WILL LEAVE OUT OF FORECAST FOR NOW. OTHER CONCERN
IS POSSIBLE STRATUS DEVELOPMENT LATER TONIGHT SOUTHERN AND EASTERN
AREAS. DO NOT EXPECT WIDESPREAD LOW CLOUDS BUT A FEW PATCHES OF
LOW MVFR TO IFR CIGS FOR A FEW HOURS AROUND DAYBREAK. MAINLY SCT
TO BKN VFR CU FROM MID MORNING ON. THERE WILL LIKELY BE A DECREASE
IN THIS CU FROM WEST TO EAST DURING THE AFTERNOON AS DRIER AIR
MIXES DOWN.

OUTLOOK...HIGH PRESSURE WILL BUILD OVER THE PLAINS AND UPPER
MIDWEST MID WEEK WHILE A WEAK COLD FRONT SWINGS SOUTH ACROSS THE
EASTERN GREAT LAKES EARLY FRIDAY WITH A SMALL CHANCE FOR
SHOWERS/STORMS THURSDAY NIGHT INTO FRIDAY. A DEEP TROUGH ALOFT
WILL LINGER INTO THE WEEKEND WITH LOCALIZED SHOWERS/STORMS
POSSIBLE ON SATURDAY MAINLY ACROSS NE OH/NW PA.

&&

.MARINE...
A WEAK COLD FRONT WILL CROSS THE LAKE THIS EVENING AND BRING WINDS
AROUND OUT OF THE NORTHWEST. WILL PROBABLY SEE WINDS/WAVES COME UP
TO JUST BELOW SMALL CRAFT CRITERIA BEFORE RELAXING A BIT ON
WEDNESDAY. THE FLOW WILL BACK A BIT ON THURSDAY BEFORE ANOTHER COLD
FRONT MOVES ACROSS THE LAKE ON FRIDAY. THIS FRONT WILL BE STRONGER
AND SCA CRITERIA ISNT OUT OF THE QUESTION...NOR IS AN ISOLATED
WATERSPOUT. HIGH PRESSURE WILL BUILD ACROSS THE LAKE ON SATURDAY AND
REMAIN IN PLACE THROUGH SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...LOMBARDY
SHORT TERM...REL
LONG TERM...MULLEN
AVIATION...KUBINA
MARINE...LEINS
Hazardous weather outlook, Aug 5, 4:05 AM EST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
505 AM EDT TUE AUG 5 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
505 AM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL BE IN THE AREA THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS COULD BE SEVERE IF WE CAN GET ENOUGH
SUNSHINE LATER TODAY TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT
WILL BE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

LEZ061-142>149-162>169-060915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
505 AM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL BE IN THE AREA THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE. THE MAIN
THREAT WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IN ADDITION...UNSEASONABLY COLD TEMPERATURES ARE EXPECTED IN THE
LOWER ATMOSPHERE ON SATURDAY. AS A RESULT...A FEW WATERSPOUTS
COULD DEVELOP ON LAKE ERIE.

The radar

The Cleveland radar (KCLE), 43 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake

When
August 6, 1:58 AM EST
Where
Lake County, East Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -81.450

Penny size hail was observed.

Hail, Lake

When
August 6, 2:05 AM EST
Where
Lake County, 1.39 mi SW of East Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.634, -81.467

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130749, 130750.